Hail, Millard
- When
- September 1, 10:15 AM MST
- Where
- Millard County, Garrison
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.930, -114.030
One inch hail was reported near US-50, close to the Utah/Nevada border.
The deep monsoonal moisture that moved into Utah at the end of August remained in place for the beginning of September. This moist airmass produced widespread showers and thunderstorms, with several of them becoming severe or producing flash floods.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
The deep monsoonal moisture that moved into Utah at the end of August remained in place for the beginning of September. This moist airmass produced widespread showers and thunderstorms, with several of them becoming severe or producing flash floods.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 1, 9:19 AM MST, 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1019 AM MDT SAT SEP 1 2012
.SYNOPSIS...A MOIST SOUTHWEST FLOW WILL REMAIN OVER THE AREA
TODAY. DRIER AIR WILL MOVE INTO ALL BUT SOUTHEAST UTAH TOMORROW.
SOUTHERN UTAH WILL REMAIN MOIST FOR MUCH OF THE REST OF THE WEEK
WHILE DRIER AIR STAYS OVER NORTHERN UTAH.
&&
.DISCUSSION...TROUGH OFF THE CALIFORNIA COAST HAS INCREASED
SOUTHWEST FLOW OVER THE FORECAST AREA THIS MORNING...DRAWING
MOISTURE NORTHWARD. SATELLITE DERIVED PWS ARE IN THE 0.7 TO 0.9
INCH RANGE OVER THE STATE...AND MODELS INDICATE WIDESPREAD 1.0
INCH VALUES THIS AFTERNOON...AND AS HIGH AS 1.2 INCH IN SOUTHEAST
UTAH. ADDITIONALLY...EJECTING SHORTWAVES OUT AHEAD OF THE MAIN
TROUGH WILL PROVIDE FOR ADDITIONAL INSTABILITY...PARTICULARLY OVER
NORTHERN UTAH. SOME DRIER AIR IS PROGGED TO PUSH INTO FAR
SOUTHWEST UTAH THIS AFTERNOON...WHICH MAY LIMIT CONVECTION A BIT
IN THOSE AREAS. HOWEVER...FLOODING POTENTIAL REMAINS SO GOING
WATCH FOR SOUTHERN UTAH LOOKS GOOD. UPDATED EARLIER TO RAISE POPS
OVER SOUTHEAST UTAH WHERE THE BEST MOISTURE IS. NO ADDITIONAL
UPDATES PLANNED.
THE DRIER AIR MOVING INTO SOUTHWEST UTAH LOOKS TO PUSH INTO ALL
BUT SOUTHEAST UTAH TOMORROW SO CONVECTION WILL BE MUCH MORE
LIMITED IN COVERAGE TOMORROW AND MONDAY. FLOW IS EXPECTED TO
BECOME MORE WESTERLY BEGINNING TUESDAY AS THE RIDGE OVER THE
CENTRAL UNITED STATES FLATTENS OUT IN RESPONSE TO A PACIFIC
NORTHWEST TROUGH MOVING ACROSS SOUTHERN CANADA. THIS WILL ALLOW
MOISTURE TO CREEP BACK INTO CENTRAL AND SOUTHWEST UTAH AS NORTHERN
UTAH REMAINS DRY. MODELS INDICATE THIS PATTERN WILL REMAIN IN
PLACE FOR MUCH OF THE WEEK. THERE IS SOME INDICATION THAT MORE
SIGNIFICANT DRYING WILL OCCUR BY THE WEEKEND.
&&
.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGH THE
EVENING. SOUTHEAST WINDS ARE EXPECTED TO SHIFT TO THE NORTHWEST
BETWEEN 19Z AND 21Z...BUT THERE IS A 20 PERCENT CHANCE THAT WINDS
WILL SHIFT LATER THAN EXPECTED OR SOUTHERLY WINDS WILL PERSIST
THROUGHOUT THE DAY. SHOWERS AND THUNDERSTORMS IN THE VICINITY OF
THE TERMINAL WILL LIKELY CAUSE PERIODS OF GUSTY AND/OR ERRATIC
WINDS THIS AFTERNOON THROUGH EARLY THIS EVENING. THERE IS A 30
PERCENT CHANCE THAT A THUNDERSTORM WILL DIRECTLY IMPACT THE
TERMINAL DURING THAT TIME.
&&
.FIRE WEATHER...STORMS WILL BECOME WIDESPREAD THIS AFTERNOON
STATEWIDE. WITH DEEP MOISTURE IN PLACE...THE MAJORITY OF STORMS WILL
BE ACCOMPANIED BY WETTING RAIN. WITH JET ENERGY OVER THE
STATE...SOME STORMS MAY BECOME ESPECIALLY STRONG.
DRIER AIR WILL MOVE INTO THE STATE FROM THE SOUTHWEST THIS
AFTERNOON/EVENING...DECREASING COVERAGE/INTENSITY OF STORMS. STORMS
ARE EXPECTED TO DEVELOP AGAIN TOMORROW AFTERNOON PRIMARILY ACROSS
SOUTHEASTERN UTAH...BUT WILL BE LESS WIDESPREAD THAN TODAY. DRY AIR
WILL REMAIN OVER THE STATE THROUGH EARLY NEXT WEEK...BEFORE
MONSOONAL MOISTURE RETURNS LATER IN THE WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR
UTZ008-010-012-013-016-019>021-517-518.
WY...NONE.
&&
PUBLIC/AVIATION...TRAPHAGAN
FIRE WEATHER...HOSENFELD
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 644 AM MDT SAT SEP 1 2012 UTZ001>016-019>021-517-518-WYZ021-021200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 644 AM MDT SAT SEP 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS THE NORTHEASTERN OUTLOOK AREA INTO MID MORNING...AND WILL REDEVELOP ACROSS MUCH OF THE OUTLOOK AREA LATE MORNING THROUGH EARLY THIS EVENING. THERE IS A GOOD CHANCE OF LOCALLY HEAVY RAINFALL FROM THESE STORMS AND FLASH FLOODING IS POSSIBLE...MAINLY IN THE MORE FLOOD PRONE AREAS ACROSS SOUTHERN AND CENTRAL UTAH SUCH AS SLOT CANYONS... NORMALLY DRY WASHES AND RECENT BURN SCARS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY DRYING WILL SPREAD INTO THE NORTHERN AND CENTRAL OUTLOOK AREA SUNDAY AND CONTINUE THROUGH THE FIRST PART OF THE WEEK...ALTHOUGH ISOLATED AFTERNOON MOUNTAIN THUNDERSTORMS ARE STILL POSSIBLE. SOME MOISTURE WILL REMAIN ACROSS ABOUT THE SOUTHERN THIRD OF THE AREA WHERE THE THREAT OF AFTERNOON THUNDERSTORMS WILL CONTINUE ...THEN WORK BACK NORTH AROUND MIDWEEK BRINGING A GREATER THREAT OF THUNDERSTORMS BACK INTO THAT AREA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1104 AM MDT SAT SEP 1 2012 UTZ015-011800- WEST CENTRAL UTAH UT- 1104 AM MDT SAT SEP 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MILLARD COUNTY UNTIL NOON MDT... AT 1100 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A PAIR OF STRONG THUNDERSTORMS. ONE OF THESE STORMS WAS NEAR KINGS CANYON ALONG HIGHWAY 6...WHILE THE OTHER WAS EAST OF GARRISON ALONG HIGHWAY 21. THESE STORMS WERE MOVING EAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... HIGHWAY 6 NEAR KINGS CANYON HIGHWAY 21 EAST OF GARRISON THESE STORM IS CAPABLE OF PRODUCING A SIGNIFICANT AMOUNT OF HAIL. HAIL MAY ACCUMULATE ON AREA ROADS RESULTING IN DANGEROUS TRAVEL CONDITIONS. LAT...LON 3937 11317 3867 11337 3864 11404 3914 11405 TIME...MOT...LOC 1702Z 250DEG 18KT 3904 11369 3874 11400 MPS
The Cedar City radar (KICX), 180 km away, was scanning. The volume nearest the first event began at 17:13 UTC.
4 hail, 4 flash flood, 1 thunderstorm wind. Local standard time, as filed.
One inch hail was reported near US-50, close to the Utah/Nevada border.
Penny to quarter sized hail was reported on Interstate 15 between mile markers 230 and 235.
Heavy rain over the Clay Springs burn scar caused a debris flow on the afternoon of September 1st. Four homes in the Fools Creek area experienced flooded basements, and one yard was severely damaged. In addition, a single wide trailer in the same area was pushed off its foundation. Six to eight inches of mud and debris crossed Highway 125, causing some damage along the edges of the roadway.
Marble to quarter sized hail was reported along Interstate 80 near Milepost 20.
A maximum wind gust of 62 mph was reported at the Interstate 80 sensor.
Heavy rain over the Seeley burn scar caused yet another debris flow in the area. The flooding originated from Pole and Engineer Canyons, and caused damage along State Route 31. Car-sized boulders were deposited on State Route 31 at the base of Pole Canyon.
One inch hail was reported in Farmington.
Heavy rain over the Dump Fire burn scar created a debris flow, flooding a portion of Saratoga Springs, and forcing the closure of Highway 68 for a period of time. Twenty residences experienced flood damage, with 11 of those homes having water in their basements, and 9 of those homes experiencing solely yard damage. Finished basements were completely destroyed in 5 separate homes, with the most impacted home having mud nine feet deep in the basement. Structural damage to homes was estimated at $250,000, and many personal possessions inside the homes were also damaged or destroyed. Public infrastructure was also impacted, with approximately $200,000 worth of damage to a nearby park and $50,000 of fencing destroyed.
Park rangers at Capitol Reef National Park reported flash flooding along both Sulphur Creek and Sheets Gulch.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414052, 414048, 415010, 414050, 414054, 414239, 414053, 415008, 414227.